Alert archive / Idaho / Wind Advisories in 2022

Wind Advisory 18, NWS Pocatello, ID

June 14, 202212 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Jun 14, 2022, 1:57 AM MDT for 12 counties in Idaho. It took effect at Jun 14, 2022, 8:00 AM MDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jun 14, 2022, 1:57 AM MDT (07:57 UTC)
In effect from
Jun 14, 2022, 8:00 AM MDT
Expired
Jun 14, 2022, 9:00 PM MDT
In force
13 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Cassia County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 18 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 8.0 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2022-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2022-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WWUS75 KPIH 140757
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
157 AM MDT Tue Jun 14 2022

IDZ051>055-142200-
/O.NEW.KPIH.WI.Y.0018.220614T1400Z-220615T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
157 AM MDT Tue Jun 14 2022

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 9 PM MDT
THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...The Snake River plain, the Arco Desert and Mud Lake 
  area, the eastern Magic Valley. Including the cities of 
  Rexburg, Idaho Falls, Blackfoot, Pocatello, and American Falls.

* WHEN...From 8 AM this morning to 9 PM MDT this evening.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
2 follow-up statements
119 
WWUS75 KPIH 141942
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
142 PM MDT Tue Jun 14 2022

IDZ051>055-150300-
/O.NEW.KPIH.FR.Y.0003.220615T0700Z-220615T1400Z/
/O.CON.KPIH.WI.Y.0018.000000T0000Z-220615T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
142 PM MDT Tue Jun 14 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...
...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM MDT WEDNESDAY...

* WHAT...For the Frost Advisory, temperatures as low as 32 will
  result in frost formation. For the Wind Advisory, west winds 30
  to 35 mph with gusts up to 45 mph.

* WHERE...The entire Snake River plain, the eastern Magic Valley,
  the Arco Desert, Mud Lake area, Shoshone area, and the Lava
  Beds.

* WHEN...For the Frost Advisory, from 1 AM to 8 AM MDT 
  Wednesday. For the Wind Advisory, until 9 PM MDT this evening.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around. Frost could kill sensitive outdoor vegetation if left 
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

Messick
849 
WWUS75 KPIH 150243
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
843 PM MDT Tue Jun 14 2022

IDZ051>055-151400-
/O.EXP.KPIH.WI.Y.0018.000000T0000Z-220615T0300Z/
/O.CON.KPIH.FR.Y.0003.220615T0700Z-220615T1400Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
843 PM MDT Tue Jun 14 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM MDT
WEDNESDAY...
...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

* WHAT...Temperatures as low as 31 will result in frost 
  formation.

* WHERE...The entire Snake River plain, the eastern Magic Valley,
  the Arco Desert, Mud Lake area, Shoshone area, and the Lava
  Beds.

* WHEN...From 1 AM to 8 AM MDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Jun 13, 8:39 PM MDT, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 13, 8:39 PM MDT, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
839 PM MDT Mon Jun 13 2022

.UPDATE...

Updated rainfall amounts and rainfall chances tonight into
tomorrow based on 00z guidance and evening radar trends. As a
whole, pretty minor adjustments. Will allow the wind advisory to
expire although looks like we may need another wind advisory for
Tuesday with NBM 4.1 supporting sustained winds over 25 mph across
a large swath of the Snake Plain and portions of the eastern Magic
Valley. Also cancelled the flood warning for the Big Lost at Wild
Horse as observations have dipped below both flood and action
stages.

13

&&

.PREV DISCUSSION... /issued 221 PM MDT Mon Jun 13 2022/

SHORT TERM...Tonight through Wed night. Another round of showers
and thunderstorms are just now developing over the forecast area,
mostly in the northern half and then the southeastern corner where
instability is the best. Low pressure in Montana and southern
Canada will swing a trough through to trigger these and yet
another trough on Tue to continue a threat of thunderstorms. The
trough for today is kicking up wind, which has been just barely
reaching the Wind Advisory threshold, so will keep it out for the
final six hours. Beyond Tue, high pressure begins to dominate the
weather pattern in the northern Rockies and Great Basin. This will
spike temperatures up for the afternoon highs, rising 6 to 12 deg
F.

However, the next concern will be the overnight lows once the wind
subsides. Temperatures in the lower and middle 30s are possible
Tue night, which will threaten Frost Advisory criteria. This
appears to continue Wed night as well.

Messick

LONG TERM...THURSDAY THROUGH NEXT MONDAY...
High pressure ridging and a strong warming trend continue Thu into
Fri, with highs Fri soaring into the 90s across our lower elevations
from the Snake Plain/Arco Desert corridor southward. 500mb height
cluster analysis seems to be coming into slightly better agreement
on the evolution of our next low pressure system advancing into the
Great Basin/nrn Rockies, yet EOF patterns continue to advertise some
forecast variance with regard to timing, so confidence still remains
somewhat low on whether showers/t-storms will fully hold off Fri
eve. Precip chances increase significantly for the weekend as models
advertise perhaps a bit of an early monsoon moisture push northward
in deep southerly flow ahead of the low. Starting to see a modest
EFI response for winds as well, so Fri, Sat, and Sun look quite
breezy as this system moves across the region. 01

AVIATION...
A slow-moving low pressure system will continue to affect portions
of SE Idaho over the next 48 hours, so VCSH and even perhaps
bonafide showers may get close to KSUN, KIDA, and KDIJ at times
throughout the period, but the main aviation impact is expected to
be wind. Flow should remain consistently WSW and align reasonably
well with the major runways, even during the slightly lighter
overnight period tonight, at KBYI, KPIH, and KIDA, with sfc mixing
remaining sufficient to preclude need for LLWS mention in the TAFs
(which would be borderline regardless). A daily afternoon WSW
crosswind is expected each afternoon at KSUN, although flow here may
briefly start out of the south around 17-20z/11am-2pm (low
confidence on duration). Otherwise, clouds should trend pretty SCT
and VFR. High-res models advertise perhaps a bit more persistent
shower activity tonight at KDIJ, with temp profiles likely allowing
precip to change over to snow after about 08z/2am, so have
advertised a period of MVFR cigs/vsbys through 13z/7am. 01

HYDROLOGY...There is quite a mess hydrologically, with both main
stem, smaller creeks, and areal flooding being an issue. The main
stem rivers (Big Wood at Hailey and Big Lost at Howell Ranch) are
at minor flood stage. With the termination of heavy rain in the
central Idaho mountains, the river stages are on the decline and
over the next 24 hours will likely leave flood stage. The two
small streams over flood stage are the Valley Creek through
Stanley and the North Fork of the Big Lost at Wild Horse (near
Chilly). These are likely to go below flood stage before the main
stems, so it could be tonight. Finally, the longer term flooding
is occurring in Fremont County. The very heavy rain of last night,
1 to 2 inches in a large portion of the central part of the
county, has inundated neighborhoods mainly along Targhee Creek,
but emergency managers have seen issues all over the county. This
will not get better quickly. After Tuesday, there will be a two
day reprieve, but indications are for the next low to arrive and
the focus of rainfall will be the ID-WY border for Friday,
Saturday, and Sunday. Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM MDT this evening for IDZ051>055.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 9:56 AM MDTRiver Flood AdvisoryPIHBlaine7 days
Jun 14, 10:04 AM MDTRiver Flood WarningPIHTeton11 hr
Jun 14, 1:42 PM MDTFrost AdvisoryPIHBannock, Bingham, Blaine, Bonneville, Butte, Cassia and 6 more18 hr

Nearby

Wind Advisories in Idaho, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.